UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Reversible zidovudine-induced pure red-cell aplasia

Cohen, H; Williams, I; Matthey, F; Miller, RF; Machin, SJ; Weller, IV; (1989) Reversible zidovudine-induced pure red-cell aplasia. Aids , 3 pp. 177-178.

Full text not available from this repository.

Abstract

The treatment of patients with AIDS and AIDS-related complex (ARC) with zidovudine is limited by major haematological toxicity. In an open study of the use of zidovudine, 10 out of a total of 81 patients developed a severe anaemia within the first 3 months of treatment. In five of these 10 patients the mean cell volume did not increase but remained within the normal range. Bone marrow examination of three of these five showed a pure red-cell aplasia. In all five patients the anaemia resolved on discontinuation of the drug and in three that were re-challenged, the anaemia recurred. Zidovudine-induced anaemia has usually been reported as macrocytic and megaloblastic, but in our experience erythroid aplasia appears to be a major cause of anaemia occurring within the first 3 months of treatment. The earliest sign is anaemia with a stable or only a slight increase in the mean cell volume (MCV).

Type: Article
Title: Reversible zidovudine-induced pure red-cell aplasia
Additional information: Cohen, H Williams, I Matthey, F Miller, R F Machin, S J Weller, I V Wellcome Trust/United Kingdom ENGLAND London, England AIDS. 1989 Mar;3(3):177-8. The treatment of patients with AIDS and AIDS-related complex (ARC) with zidovudine is limited by major haematological toxicity. In an open study of the use of zidovudine, 10 out of a total of 81 patients developed a severe anaemia within the first 3 months of treatment. In five of these 10 patients the mean cell volume did not increase but remained within the normal range. Bone marrow examination of three of these five showed a pure red-cell aplasia. In all five patients the anaemia resolved on discontinuation of the drug and in three that were re-challenged, the anaemia recurred. Zidovudine-induced anaemia has usually been reported as macrocytic and megaloblastic, but in our experience erythroid aplasia appears to be a major cause of anaemia occurring within the first 3 months of treatment. The earliest sign is anaemia with a stable or only a slight increase in the mean cell volume (MCV).
Keywords: Acquired Immunodeficiency Syndrome/complications/drug therapy Humans Red-Cell Aplasia, Pure/*chemically induced/complications Zidovudine/*toxicity
UCL classification: UCL > Provost and Vice Provost Offices
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences > Cancer Institute
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences > Cancer Institute > Research Department of Haematology
URI: http://discovery.ucl.ac.uk/id/eprint/1331409
Downloads since deposit
0Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item